The Annals of Probability

Yang--Mills fields and random holonomy along Brownian bridges

Marc Arnaudon and Anton Thalmaier

Full-text: Open access


We characterize Yang--Mills connections in vector bundles in terms of covariant derivatives of stochastic parallel transport along variations of Brownian bridges on the base manifold. In particular, we prove that a connection in a vector bundle $E$ is Yang--Mills if and only if the covariant derivative of parallel transport along Brownian bridges (in the direction of their drift) is a local martingale, when transported back to the starting point. We present a Taylor expansion up to order $3$ for stochastic parallel transport in $E$ along small rescaled Brownian bridges and prove that the connection in $E$ is Yang--Mills if and only if all drift terms in the expansion (up to order 3) vanish or, equivalently, if and only if the average rotation of parallel transport along small bridges and loops is of order $4$.

Article information

Ann. Probab., Volume 31, Number 2 (2003), 769-790.

First available in Project Euclid: 24 March 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60]
Secondary: 60H30: Applications of stochastic analysis (to PDE, etc.)

Yang--Mills connection Brownian bridge stochastic parallel transport random holonomy stochastic calculus of variation


Arnaudon, Marc; Thalmaier, Anton. Yang--Mills fields and random holonomy along Brownian bridges. Ann. Probab. 31 (2003), no. 2, 769--790. doi:10.1214/aop/1048516535.

Export citation


  • [1] ARNAUDON, M. and THALMAIER, A. (1998). Stability of stochastic differential equations in manifolds. Séminaire de Probabilités XXXII. Lecture Notes in Math. 1686 188-214. Springer, Berlin.
  • [2] ARNAUDON, M. and THALMAIER, A. (1998). Complete lifts of connections and stochastic Jacobi fields. J. Math. Pures Appl. 77 283-315.
  • [3] ARNAUDON, M. and THALMAIER, A. (2002). Horizontal martingales in vector bundles. Séminaire de Probabilités XXXVI. Lecture Notes in Math. 1801 419-456. Springer, Berlin.
  • [4] ARNAUDON, M., BAUER, R. O. and THALMAIER, A. (2002). A probabilistic approach to the Yang-Mills heat equation. J. Math. Pures Appl. 81 143-166.
  • [5] AZENCOTT, R. (1986). Une approche probabiliste du théorème de l'indice (Atiy ah-Singer) (d'après J.-M. Bismut). Astérisque 133/134 7-18.
  • [6] BAUER, R. O. (1998). Characterizing Yang-Mills fields by stochastic parallel transport. J. Funct. Anal. 155 536-549.
  • [7] BAUER, R. O. (2000). Yang-Mills fields and stochastic parallel transport in small geodesic balls. Stochastic Process. Appl. 89 213-226.
  • [8] BERGER, M., GAUDUCHON, P. and MAZET, E. (1971). Le spectre d'une variété riemannienne. Lecture Notes in Math. 194. Springer, Berlin.
  • [9] BERLINE, N., GETZLER, E. and VERGNE, M. (1992). Heat Kernels and Dirac Operators. Springer, Berlin.
  • [10] BOURGUIGNON, J.-P. and LAWSON, H. B., JR. (1981). Stability and isolation phenomena for Yang-Mills fields. Comm. Math. Phy s. 79 189-230.
  • [11] ELWORTHY, K. D. (1988). Geometric aspects of diffusions on manifolds. École d'Été de Probabilités de Saint-Flour XV-XVII. Lecture Notes in Math. 1362 277-425. Springer, Berlin.
  • [12] EMERY, M. (1982). En marge de l'exposé de Meyer "Géométrie différentielle stochastique." Séminaire de Probabilités XVI, Supplément. Lecture Notes in Math. 921 208-216. Springer, Berlin.
  • [13] EMERY, M. (1989). Stochastic Calculus in Manifolds. Springer. Berlin.
  • [14] HSU, E. P. (1999). Estimates of derivatives of the heat kernel on a compact Riemannian manifold. Proc. Amer. Math. Soc. 127 3739-3744.
  • [15] KANNAI, Y. (1977). Off diagonal short time asy mptotics for fundamental solutions of diffusion equations. Comm. Partial Differential Equations 2 781-830.
  • [16] LAWSON, H. B., JR. (1985). The Theory of Gauge Fields in Four Dimensions. Amer. Math. Soc., Providence, RI.
  • [17] MALLIAVIN, P. (1997). Stochastic Analy sis. Springer, Berlin.
  • [18] NORRIS, J. (1986). Simplified Malliavin calculus. Séminaire de Probabilités XX. Lecture Notes in Math. 1204 101-130. Springer, Berlin.
  • [19] REVUZ, D. and YOR, M. (1999). Continuous Martingales and Brownian Motion. Springer, Berlin.
  • [20] ROSENBERG, S. (1997). The Laplacian on a Riemannian Manifold. Cambridge Univ. Press.
  • [21] SHEU, S. J. (1991). Some estimates of the transition density of a nondegenerate diffusion Markov process. Ann. Probab. 19 538-561.
  • [22] STAFFORD, S. (1990). A stochastic criterion for Yang-Mills connections. In Diffusion Processes and Related Problems in Analy sis (M. A. Pinsky, ed.) 1 313-322. Birkhäuser, Boston.
  • [23] YANO, K. and ISHIHARA, S. (1973). Tangent and Cotangent Bundles: Differential Geometry. Dekker, New York.